Drought, Greeley
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with roughly the eastern one-third of the area mired in Extreme Drought (D3) to Exceptional Drought (D4) throughout the month as a long-term drought situation persisted.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout December 2023, at least portions of 17 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with roughly the eastern one-third of the area mired in Extreme Drought (D3) to Exceptional Drought (D4) throughout the month as a long-term drought situation persisted. December marked the 23rd-consecutive month with at least D2 plaguing portions of the local area, the 17th-straight month with at least D3 afflicting some locations, and the ninth-consecutive month with worst-off D4 maintaining its grim grasp on some eastern counties. Despite this overall-poor drought situation, December actually featured some positive news as roughly 80 percent of the area received above normal monthly precipitation, prompting modest improvement (reduction) in the areal coverage of worst-off D3/D4 (see below for more specific monthly precipitation details). Focusing on December county-level USDM drought category specifics, the vast majority of South Central Nebraska maintained status quo throughout the month, including almost zero change west of the Highway 281 corridor where a varied mix of better-off Moderate Drought (D1), Abnormally Dry (D0) and some areas indicated to be void of all drought categories prevailed. Going into more detail, December opened with the drought category breakdown as follows: 1) Worst-off D4 plagued portions of nine counties along and especially east of Highway 281, including the vast majority of Polk, Hamilton and York, but fortunately only constituting around 17% of South Central Nebraska...2) A sizable buffer zone of D3 surrounded the D4 area, with the combined D3+D4 ruling much of the eastern half of the domain and accounting for roughly 42% of the total area...3) A smaller buffer zone of D2 flanked the western fringe of the D3 swath mainly within counties along Highway 281 (only comprising around 7% of the area)...4) A similarly narrow, wavy stripe of Moderate Drought (D1) cut through several central local counties along the western edge of the D2 (also making up roughly 7% of South Central Nebraska)...5) The majority of the western half of the area, along with far northern local counties, featured a mix of Abnormally Dry (D0) and places deemed void of all drought categories whatsoever (including D0), with the combined D0+ D-nothing areas constituting around 44% of the domain. The overall-greatest areal coverage of D-nothing prevailed within the following southwestern counties: Gosper, Phelps, Furnas and Harlan. During the overall-dry first half of the month, there was almost zero change in drought categories (save for a sliver of northwestern Furnas County that actually degraded from D-nothing to D0). However, the mid-late portions of December brought two widespread/beneficial precipitation events, the first centered on the 14th-15th (almost entirely rain) and the latter centered on the 24th-25th (rain then snow). Each of these events brought widespread precipitation totals of at least 0.50-1.00 to especially the eastern two-thirds of South Central Nebraska. As a result, portions of several counties along and especially east of Highway 281 saw 1-category drought improvement. This included the removal of worst-off D4 from all of Clay County and most of Hamilton/York counties, and also removal of D3 from much of Nuckolls County and smaller portions of Webster, Adams and Thayer counties. Despite these improvements, the combined areal coverage of D3+D4 still constituted roughly 37% of South Central Nebraska at month's end.
Turning to December 2023 precipitation details, it was mostly good news across the area, with around 80% of the domain measuring at least slightly above normal amounts (meaning more than roughly 0.83), and around 30% of South Central Nebraska boasting at least twice normal (mainly east of a Fullerton-Hastings-Franklin line). That being said, there was certainly an east (wetter) to west (drier) disparity, with the roughly 20% of the area that saw below normal precipitation clearly concentrated within far western counties such as Dawson, Gosper and Furnas. Per over 140 NWS and NeRAIN/CoCoRaHS observers, some of the highest monthly precipitation totals featured: 2.68 near Ohiowa, 2.33 seven miles north-northeast of Central City, 2.26 near Hordville and 2.23 in Alexandria. Long-time NWS Cooperative Observer sites at Red Cloud (2.13) and Hebron (2.02) actually registered their 4th and 11th-wettest December on record, respectively. Meanwhile, on the much drier side of things in far western counties, some of the lowest December tallies included: 0.33 in Cambridge, 0.35 five miles southwest of Beaver City, 0.37 near Lexington and 0.39 in Arapahoe. Despite places such as Grand Island airport (GRI) receiving solidly above normal December precipitation, longer-term deficits remained prominent, as GRI totaled only 49.54 over the 33-month period from April 2021-Dec. 2023...27.55 BELOW normal/64% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1141 PM CST Thu Nov 30 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 154 PM CST Thu Nov 30 2023 Key Messages: * Chance (20-40%) of accumulating light snow (dusting to around 1") tonight and early Friday morning from mainly Beloit and Osborne KS southward, possibly as far north as Hebron. There is still a fair chance this entirely misses the forecast area to the south and east. * High temperatures Friday will mainly be in the 30s with perhaps a few light snow showers and/or flurries lingering through the day, mainly from Beloit and Osborne KS and southward. * Dry and progressively warmer weather is anticipated to return Sunday through much of next week with highs in the 40s and 50s...even into the 60s by mid-week. Today and Friday... Gusty northeasterly winds today have allowed for sufficient mixing for temperatures across the forecast to make it into the 40s. An upper level trough moving across the central Plains tonight and Friday will bring the next shot at snow, although it's not a good one. Accumulating snowfall is expected closer to the center of the low pressure in southeastern KS and western MO, but for our forecast area, conditions will remain mostly dry...with accumulating snow tonight/Friday not expected to make it much farther north than Osborne to Beloit, maybe to Hebron partially due to high pressure to the north keeping the weather system on a more southerly track. Currently we are anticipating up to a couple of tenths of an inch to maybe half an inch of snow across portions of mainly Osborne, Mitchell, and Jewell counties in Kansas tonight through Friday morning. One thing of note is that many of the near term hi- resolution models have the snow band associated with this system just missing to the south and east...so it is possible that even those KS counties mentioned receive little to no snowfall from this. Saturday... Another weak trough will move over the Plains Saturday. This should be mostly dry, but a few flurries or light snow showers are possible, so went ahead and blended in some of the latest NAM guidance to include a slight chance (15-25%) of light snow and/or flurries Saturday morning...mainly west of Highway 281...with little to no accumulation expected. High temperatures will be in the upper 30s and low 40s. Sunday through Thursday... An upper level ridge will develop off of the west coast Sunday, then travel eastward across the CONUS throughout the work week. Temperatures will gradually warm up through the week as the ridge approaches, with highs in the 40s to low 50s Sunday to highs in the 60s Wednesday and Thursday. Too soon to tell, but model guidance indicates a cool down back toward normal temperatures into next weekend. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1140 PM CST Thu Nov 30 2023 VFR conditions are likely (greater than 80 percent chance) to prevail through the period. Skies will be partly to mostly cloudy but with bases generally above 12k ft. Winds overall remain on the lighter side, peaking around 10-15 MPH out of the N-NNE this morning...then more variable from this afternoon into the evening. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 332 PM CST Thu Nov 30 2023 KSZ005-006-017-NEZ039>041-046>049-060>064-072>077-082>086-012145- Phillips-Smith-Rooks-Valley-Greeley-Nance-Sherman-Howard-Merrick- Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney- Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls- 332 PM CST Thu Nov 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas north of a Hebron, Nebraska to Mankato and Osborne Kansas line. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ007-018-019-NEZ087-012145- Jewell-Osborne-Mitchell-Thayer- 332 PM CST Thu Nov 30 2023 This Hazardous Weather Outlook is for Thayer County in south central Nebraska and Jewell, Osborne, and Mitchell Counties in north central Kansas. .DAY ONE...This Afternoon and Tonight. Light snowfall accumulations generally ranging from a dusting up to around half an inch will be possible tonight, with localized amounts as high as 1 inch. The best chance at seeing accumulating snow tonight will be found just to the southeast of Osborne and Beloit Kansas. Snow is expected to move out of the area early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146706, 1146707, 1146708, 1146709, 1146710, 1146711, 1146712, 1146713, 1146714, 1146715, 1146716, 1146717, 1146718, 1146719, 1146720, 1146721, 1146722.